Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 76, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2010, 6:34 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2010, 6:34 PM CDT (23:34 UTC)
- Expired
- Jun 17, 2010, 7:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 58.0 mph
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2006 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455
WUUS53 KFSD 172334
SVRFSD
IAC021-041-180000-
/O.NEW.KFSD.SV.W.0076.100617T2334Z-100618T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
634 PM CDT THU JUN 17 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA...
SOUTHEASTERN CLAY COUNTY IN NORTHWEST IOWA...
* UNTIL 700 PM CDT
* AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
SIZE HAIL. THIS STORM WAS LOCATED NEAR SIOUX RAPIDS...OR 17 MILES
SOUTH OF SPENCER...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARATHON AROUND 640 PM CDT...
WEBB AROUND 645 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE GILLETT
GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR NORTHWEST IOWA.
LAT...LON 4278 9516 4289 9535 4321 9492 4319 9491
4287 9492
TIME...MOT...LOC 2334Z 240DEG 30KT 4291 9511
WIND...HAIL <58MPH 1.25IN
$$
CHAPMAN2 follow-up statements
223
WWUS53 KFSD 172347
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT THU JUN 17 2010
IAC021-041-180000-
/O.CON.KFSD.SV.W.0076.000000T0000Z-100618T0000Z/
CLAY IA-BUENA VISTA IA-
647 PM CDT THU JUN 17 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES UNTIL 700 PM CDT...
AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.
THIS STORM WAS LOCATED NEAR WEBB...OR 15 MILES SOUTHEAST OF
SPENCER...MOVING NORTHEAST AT 40 MPH. ANOTHER STORM WAS LOCATED NEAR
SIOUX RAPIDS...WITH A THIRD DEVELOPING RAPIDLY NORTHWEST OF
TRUESDALE. THESE STORMS WERE ALSO MOVING NORTHEAST AT 40 MPH.
THESE SEVERE THUNDERSTORMS WILL AFFECT AREAS NEAR GILLETT
GROVE...REMBRANDT...AND SIOUX RAPIDS THROUGH 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SIOUX FALLS.
&&
LAT...LON 4278 9516 4289 9535 4321 9492 4319 9491
4287 9492
TIME...MOT...LOC 2346Z 233DEG 35KT 4299 9497
WIND...HAIL <58MPH 1.25IN
$$
CHAPMAN005
WWUS53 KFSD 180002
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT THU JUN 17 2010
IAC021-041-180011-
/O.EXP.KFSD.SV.W.0076.000000T0000Z-100618T0000Z/
CLAY IA-BUENA VISTA IA-
702 PM CDT THU JUN 17 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUENA VISTA AND
SOUTHEASTERN CLAY COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HAIL TO DIME TO NICKEL SIZE IS STILL POSSIBLE
WITH THIS THUNDERSTORM...MAINLY IN AREAS NEAR AND NORTH OF MARATHON
AND SOUTHEAST OF WEBB.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SIOUX FALLS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.
LAT...LON 4278 9516 4289 9535 4321 9492 4319 9491
4287 9492
TIME...MOT...LOC 2347Z 233DEG 35KT 4284 9509
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:07 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 17, 3:07 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 307 PM CDT THU JUN 17 2010 .DISCUSSION... DRYLINE APPROACHING I29 AS OF 20Z WITH SFC FNT IN THE JAMES VALLEY. CURRENTLY MID LEVEL CAP CONTS TO KEEP TRW FM FIRING UP AS DRY LINE APPROACHES I29. THE BIG QUESTION IS IF THIS CAP WL BREAK BY LATE AFTN E OF I29. MODELS DO SHOW THIS BUT THIS MAY BE RELATED TO MODELS COOLING THE MID LEVELS BECAUSE THEY DEVELOP RAIN. SO FOR NOW WL NEED TO KEEP A CHC OF STORMS E OF I29 THIS EVENING DUE TO THE UNCERTAINTY. ANY STORM THAT DOES DEVELOP WL LIKELY BECOME SEVERE DUE TO THE FAVORABLE PROFILES FOR SUPERCELLS. TO THE WEST OF I29 WL JUST LEAVE DRY AND GO WITH CLEAR SKIES THRU THE NIGHT. THE NEXT QUESTION FOR LATE TONIGHT AS FNT STALLS AND WASHES OUT ACRS FAR SERN CWA...IS WHETHER ANYTHING WL GET GOING LATE TONIGHT ACRS THE FAR SRN CWA FM SUX TO SLB. ELEVATED INSTABILITY LATE TONIGHT DOES REMAIN ACRS THAT AREA LATE TONIGHT AND WITH SOME WEAK H85 CONVERGENCE WL NEED TO KEEP A SMALL CHC THERE AFTER 09Z. LOW TEMPS WL VARY FM THE LOWER 50S WRN CWA IN THE MUCH DRIER AIR TO THE MID 60S ACRS THE FAR SE CWA. AFTER TONIGHT...UPPER QG FORCING BASICALLY LAYS OVER FROM W TO E AND DRIFTS SWD TOWARD THE I 80 CORRIDOR FRIDAY AND FRIDAY NIGHT. SFC WINDS WL BE SW TO W ON FRIDAY USHERING IN MUCH DRIER AND STABLE AIR. RIGHT NOW...SFC DEW POINTS ARE ONLY IN THE 40S ACROSS CENTRAL SD AND THAT AIR WILL BE ADVECTING INTO THIS FA ON FRIDAY. BELIEVE THAT THERE IS ENOUGH RESIDUAL QG FORCING ALONG WITH THE AFOREMENTIONED HUNG UP H85 BOUNDARY IN OUR SERN ZONES TO KEEP A CHC FOR TSRA GOING...ESP IN THE MORNING. OTHERWISE IT WILL BE A LITTLE COOLER AND A LOT LESS HUMID. FRIDAY NIGHT LOOKS QUIET WITH SEASONABLY COOL TEMPERATURES. ON SATURDAY...FOR NOW KEPT CHCS FOR PCPN JUST SOUTH OF OUR FA IN THE MORNING WITH SFC HIGH PRES DOMINATING...AND THE QG FORCING STILL HANGING AROUND I 80. BUT IN THE AFTERNOON...WE ONCE AGAIN BEGIN TO DEVELOP A MORE UNSTABLE SW FLOW ALOFT WITH A SHORT WAVE ENTERING THE WRN PLAINS BY 00Z SUNDAY. THEREFORE INTRODUCED A SLGT CHC POP IN OUR SWRN ZONES TO ACCOUNT FOR THIS...BUT GETTING PCPN GOING MAY BE REAL TOUGH. OTHERWISE SATURDAY WL BE A PLEASANT DAY. WITH WAVY ENERGY IN THE OFFING SATURDAY NIGHT...STILL PRUDENT TO LEAVE POPS GOING. MOST OF THE FOCUS SHOULD BE ACROSS THE AREAS SOUTH OF I 90 WHERE THAT AREA IS ON THE NOSE OF A LLJ...GIVING STRONG SPEED COVERGENCE. THAT ACTIVITY MAY LINGER INTO SUNDAY MORNING WITH ONLY SLGT CHC POPS WARRANTED SUNDAY AFTERNOON. FURTHER OUT IN THE EXTENDED...FOLLOWED A BLEND OF HPC AND THE ECMWF. WE HAVE ANOTHER WAVE TO DEAL WITH SUNDAY NIGHT...ESP ACROSS OUR SRN AND ERN ZONES. AFTER THAT...UPPER HEIGHTS BEGIN TO BUILD THRU THE MIDDLE OF THE WEEK SO TIMING WAVES IS VERY DIFFICULT...RIDGE RIDERS BASICALLY. HOPEFULLY THIS WILL BE FINE TUNED MORE WITH TOMORROWS FCST BUT OTHER THAN SUNDAY NIGHT...TUESDAY NIGHT MAY BE THE MOST ACTIVE PERIOD IN THE EXTENDED. NORMAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES SHOULD PREVAIL. /MJF && .AVIATION... A CDFNT WL PUSH E OF I29 BY 00Z AND THEN WEAKEN AND DISSIPATE ACRS NW IA DURING THE NIGHT. SCT TRW WL OCCUR E OF I29 THRU 04Z WITH SOME STORMS SEVERE. GENLY VFR CONDITIONS EXPECTED EXCEPT IFR IN SCT TRW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 17, 10:07 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1007 AM CDT THU JUN 17 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1007 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG OR JUST EAST OF INTERSTATE 29. THERE IS A MODERATE RISK OF SEVERE WEATHER WITH THESE STORMS. STORMS ARE EXPECTED TO DEVELOP BY 400 PM ALONG INTERSTATE 29 IN THE VICINITY OF SOUTHEAST SOUTH DAKOTA OR SOUTHWEST MINNESOTA. STORMS WILL THEN DEVELOP SOUTHWARD ALONG THE FRONT TOWARD THE SIOUX CITY BY LATE AFTERNOON. INITIALLY THESE STORMS WILL BRING A THREAT OF VERY LARGE HAIL...UP TO THE SIZE OF BASEBALLS...AND TORNADOES. THE STORMS ARE THEN EXPECTED TO EVOLVE INTO A LINE DURING THE EVENING AS THEY APPROACH WINDOM...SPENCER...AND CHEROKEE. AS THEY FORM INTO A LINE THE TORNADO THREAT WILL LESSEN. HOWEVER...THE RISK OF DAMAGING WINDS WILL INCREASE. WIND GUSTS IN EXCESS OF 70 MPH WILL BE POSSIBLE. IN ADDITION...A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF PING PONG BALLS. THESE STORMS ARE EXPECTED TO MOVE EAST OF SPENCER AND STORM LAKE BY 10 PM. MORE STORMS MAY DEVELOP AFTER MIDNIGHT IN NORTHWEST IOWA AND NORTHEAST NEBRASKA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... RUNOFF FROM HEAVY RAINFALL RECENTLY HAS CAUSED FLOODING ON MANY RIVERS AND STREAMS ACROSS THIS AREA. PARTS OF MAIN STEM RIVERS WHICH ARE IN FLOOD...AND EXPECTED TO CONTINUE FLOODING FOR THE NEXT SEVERAL DAYS INCLUDE...THE BIG SIOUX AND VERMILLION RIVERS IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX RIVER IN NORTHWEST IOWA NEAR LINN GROVE. THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. THE MISSOURI RIVER AT SPRINGFIELD IS ALSO IN FLOOD. AREAL FLOODING OF SMALL STREAMS AND CREEKS DUE TO HEAVY RAIN LAST WEEKEND CONTINUES IN SOUTH CENTRAL SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING IN NORTHWEST IOWA. THESE STORMS WILL NOT BE SEVERE. THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT OVER THE AREA. A FEW STORMS MAY PRODUCE SMALL HAIL. THERE WILL ALSO BE A RISK OF LOCALLY HEAVY RAIN SOUTH OF INTERSTATE 90. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. AT THIS TIME...IT APPEARS THAT THE CHANCE OF STORMS WILL PRIMARILY BE OVERNIGHT. WHILE SEVERE WEATHER CANNOT BE RULED OUT WITH THESE STORMS...OF GREATER CONCERN IS THAT STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. THE LOCATION OF THE HEAVIEST RAINFALL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 17, 5:12 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 SW PETERSON 42.88N 95.40W
06/17/2010 E1.00 INCH CHEROKEE IA TRAINED SPOTTER
&&
LAFLINLocal storm report, Jun 17, 5:44 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 E PETERSON 42.92N 95.32W
06/17/2010 E1.75 INCH CLAY IA CO-OP OBSERVER
&&
LAFLINLocal storm report, Jun 17, 5:46 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 NE PETERSON 42.96N 95.29W
06/17/2010 E1.00 INCH CLAY IA CO-OP OBSERVER
&&
LAFLINLocal storm report, Jun 17, 5:47 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 3 SE SUTHERLAND 42.94N 95.45W
06/17/2010 E1.00 INCH O'BRIEN IA CO-OP OBSERVER
DIME TO QUARTER SIZE
&&
LAFLINLocal storm report, Jun 17, 5:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 7 N AURELIA 42.82N 95.41W
06/17/2010 E0.88 INCH CHEROKEE IA PUBLIC
&&
LAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:47 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Clay, O'Brien | 28 min |
| Jun 17, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.